Iowa, 2009

Flooding in Iowa, April 26 to 30, 2009

April 26 to 30, 2009 · NWS DMX · 12 events in 10 counties and zones

Rain fell statewide on the 25th and 26th with very heavy rainfall across southwest, central and northeast Iowa. 45 inches fell during this 48 hour period and brought fieldwork to a halt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rain fell statewide on the 25th and 26th with very heavy rainfall across southwest, central and northeast Iowa. A statewide average of 2.45 inches fell during this 48 hour period and brought fieldwork to a halt. The heaviest band, extending from southwest into central and northeast Iowa received 3 to 5 inches generally, and local rainfall of up to 8 inches. Additional light rain fell later in the month with an area of one to two inches of rain in the far southeast on the night of the 29th. Monthly rain totals were below normal over western Iowa, generally west of a Mason City-Fort Dodge-Glenwood line. Heaviest rains were centered over central, northeast and the far southeast portions of Iowa. Preliminary monthly precipitation totals vary from 1.22 inches at Castana in west central Iowa to 6.61 inches at Strawberry Point. Many of the rivers exceeded flood stage, though much of the flooding was in the minor to moderate category. Damage was limited as most of the states crops were not yet planted and the majority of the flooding took place in agricultural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 26, 11:00 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 26, 11:00 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1200 AM CDT MON APR 27 2009

.UPDATED AVIATION DISCUSSION 27/06Z.

.SHORT TERM /TONIGHT/...
COMPLEX SITUATION REMAINS THROUGH THE OVERNIGHT HOURS TONIGHT.
PRIMARY SFC WARM FRONT CURRENTLY EXTENDS ACROSS CENTRAL IOWA WITH
THE SECONDARY WARM FRONT LIFTING NORTH OF THE IA/MN BORDER. GOOD
THETA-E ADVECTION HAS BEEN LIFTING THROUGH THE STATE MUCH OF THE DAY
RESULTING IN NUMEROUS THUNDERSTORMS THROUGH THE REGION. TWO FOLD
THREAT FOR TONIGHT BETWEEN SEVERE WX POTENTIAL AND HEAVY RAINFALL
POTENTIAL.

SEVERE POTENTIAL WILL LAST THE REMAINDER OF THE AFTERNOON AND
THROUGH MID EVENING. INCREASING LOW LEVEL SHEAR ONGOING OVER MUCH OF
CENTRAL AND SOUTH CENTRAL IOWA. LOW LEVEL EFFECTIVE SRH NOW AT
200-300 M2/S2 ALONG WITH EFFECTIVE BULK SHEAR 35 TO 45 KT...WELL
INTO THE SUPERCELL RANGE. THIS SHEAR ALONG WITH UNSEASONABLY MOIST
PRECIPITABLE WATER VALUES OVER 1.5 INCHES OR OVER 250% OF SEASONAL
VALUES WILL LEAD TO HEAVY PRECIPITATION SUPERCELL POTENTIAL WITH
POTENTIAL FOR A FEW TORNADOES AND DAMAGING WINDS. HAIL WILL BECOME A
SECONDARY THREAT AS AN EXTREMELY MOIST AIRMASS AND DEEP WARM LAYER
WILL RESULT IN LONG AND NARROW CAPE VALUES AND ALSO PROMOTE
EXCESSIVE SHEDDING AND MELTING OF ANY HAIL THAT DOES FORM. HEAVIEST
RAINFALL SHOULD OCCUR WEST OF INTERSTATE 35 TONIGHT WHERE GREATEST
RESIDENCE TIME FOR STORMS WILL OCCUR WITH LACK OF A PUSH TO THE
EAST. STORMS OVER THE WEST WILL MOVE PARALLEL TO THE SLOW MOVING
BOUNDARY FOR SEVERAL HOURS THROUGH THIS EVENING. HOWEVER...DO EXPECT
HIGH PRESSURE BUILDING INTO THE UPPER MISSOURI VALLEY AND AN
EVENTUALLY EXPANDING COLD POOL TO GIVE THE COLD FRONT A NUDGE TO THE
EAST AND BECOME MORE PROGRESSIVE THROUGH THE REMAINDER OF THE AREA.
THIS SHOULD LIMIT EXTREME RAINFALL AMOUNTS OVER THE EAST. WILL
EXPAND THE FLASH FLOOD WATCH TO THE WEST AND MAINTAIN OVER THE EAST
WHERE HEAVY RAINFALL FELL LAST EVENING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
A COLD FRONT SHOULD BE ROUGHLY THREE QUARTERS OF THE WAY THROUGH THE
STATE BY MORNING WITH A SECOND SHORTWAVE PUSHING ACROSS THE STATE
FROM WEST TO EAST ACROSS MAINLY CENTRAL IOWA BEFORE LIFTING TO THE
NORTHEAST.  THIS SHOULD KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS
GOING THROUGH MID TO LATE MORNING.  ONCE THAT PASSES HIGH PRESSURE
SHOULD TAKE OVER FOR TUESDAY INTO WEDNESDAY GIVING US A COOLER AND
DRY PERIOD.  THIS HOWEVER WILL BE SHORT LIVED AS ANOTHER SHORTWAVE
COME BARRELING OUT OF THE ROCKIES ACROSS THE NORTHERN PLAINS.  THIS
WILL DEEPEN SOME AND AFFECT CENTRAL IOWA LATE WEDNESDAY THROUGH
THURSDAY NIGHT.  ADDITIONAL HEAVY RAIN CHANCES WITH THUNDERSTORMS
APPEAR PLAUSIBLE.  FOR THE WEEKEND...BOTH MODELS ARE DOING A SHIFT
AND PUSHING THE NEXT SYSTEM SOUTH OF IOWA FRIDAY AND SATURDAY  BOTH
MODELS KEEP THE NEXT SHORTWAVE OUT OF IOWA ON SUNDAY WITH THE EURO
MORE AGGRESSIVE.  WILL NEED TO WAIT AND SEE BEFORE I BUY THAT.  I
PUT 30 POPS IN FOR SUNDAY...BASED MORE ON WHAT THE MODELS HAD BEEN
DOING PREVIOUSLY...WHEN CONSISTENCY WAS THERE.

&&

.AVIATION...27/06Z
WIDESPREAD CONVECTION TO CONTINUE UNTIL 09Z MOST AREAS...HOLDING
ONTO 12Z KOTM WITH NOT MUCH IMPROVEMENT IN CIGS/VSBYS AND WINDS AS
THE NIGHT PROGRESSES. SOME THREAT OF LIGHT FOG BY EARLY AM
HOURS...THOUGH FOR THE MOST PART MVFR CIGS TO BE EXPECTED FOR THE
BALANCE OF 12-20Z TIMEFRAME. WEAK UPPER LEVEL FEATURE MAY SPARK A
FEW SHOWERS AFT 18Z NORTH...WILL LET NEXT PACKAGE DETAIL TIMING AND
COVERAGE./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...DONAVON
AVIATION...REV
LONG TERM...FAB
Hazardous weather outlook, Apr 26, 8:50 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
950 PM CDT SUN APR 26 2009

IAZ004>007-015-016-023-024-033-034-044-272200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-
HUMBOLDT-SAC-CALHOUN-CRAWFORD-
950 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SOME RAIN MAY CONTINUE TONIGHT...BUT LITTLE IN TERMS OF ADDITIONAL
RAINFALL IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY TONIGHT.

IAZ017-025>028-035>039-045>050-057>062-070>075-081>086-092>097-
272200-
CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
950 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE AREA TONIGHT WITH
ADDITIONAL WIDESPREAD HEAVY RAINFALL EXPECTED. AN ADDITIONAL 1 TO 2
INCHES OF RAIN IS POSSIBLE OVERNIGHT ALONG WITH LOCALLY HIGHER
AMOUNTS. AN ISOLATED SEVERE STORM IS STILL POSSIBLE OVERNIGHT WITH
LARGE HAIL BEING THE PRIMARY THREAT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EARLY MORNING THUNDERSTORMS WILL CONTINUE TO PRODUCE SOME AREAS OF
HEAVY RAINFALL PRIOR TO SUNRISE. A CHANCE OF THUNDERSTORMS RETURNS
TO THE AREA WEDNESDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY NEEDED ANY LONGER TONIGHT. ANY
RAINFALL REPORTS WILL ALSO BE APPRECIATED.

REV

In the hours before

Local storm report, Apr 26, 8:05 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLASH FLOOD      6 ENE WATERLOO AIRPORT  42.59N 92.30W
04/26/2009                   BLACK HAWK         IA   TRAINED SPOTTER

            PLEASANT CREEK OUT OF ITS BANKS AT RAYMOND RD AND EAST
            DONALD...AND RISING. 4 INCHES OF RAIN TODAY...1 INCH
            SATURDAY FOR 5 INCHES IN TWO DAYS.

&&

REV
Local storm report, Apr 26, 8:17 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 N MELCHER-DALLAS      41.29N 93.23W
04/26/2009                   MARION             IA   EMERGENCY MNGR

            LARGE TREE BLOWN INTO A POWER POLE AND ANOTHER POWER POLE
            DOWN.

&&

SMALL
Local storm report, Apr 26, 9:04 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     3 ENE ELLSTON           40.85N 94.06W
04/26/2009                   RINGGOLD           IA   BROADCAST MEDIA

            ROOF AND SIDING DAMAGE TO HOUSE AT SUN VALLEY LAKE. FROM
            WHO TV.

&&

SMALL
Local storm report, Apr 26, 9:10 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HEAVY RAIN       S GUTHRIE CENTER        41.68N 94.50W
04/26/2009  E5.00 INCH       GUTHRIE            IA   TRAINED SPOTTER

            5 INCHES OF RAIN SINCE 900 AM. WATER COMING INTO THE
            BASEMENT ON ALL FOUR SIDES OF THE HOUSE.

&&

SMALL
Local storm report, Apr 26, 9:25 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     3 WNW CHARITON AIRPORT  41.03N 93.41W
04/26/2009                   LUCAS              IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A 30 FOOT SECTION OF A TRAILER
            BLOWN BY STRONG WINDS...TIME CORRECTION

&&

SMALL
Local storm report, Apr 26, 9:59 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLASH FLOOD      1 NW WATERLOO           42.51N 92.37W
04/26/2009                   BLACK HAWK         IA   TRAINED SPOTTER

            REPORTED 18 TO 24 INCHES OF FLOWING WATER THROUGH
            INTERSECTION.

0505 PM     FLASH FLOOD      SSW GUTHRIE CENTER      41.67N 94.50W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER IA HWY 25 JUST SOUTH OF GUTHRIE CENTER.

0505 PM     FLASH FLOOD      2 NW GUTHRIE CENTER     41.70N 94.53W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER 195TH ST.

0505 PM     FLASH FLOOD      WNW GUTHRIE CENTER      41.68N 94.50W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER IA HWY 25 IN GUTHRIE CENTER.

0540 PM     FLASH FLOOD      4 S ADAIR               41.45N 94.64W
04/26/2009                   ADAIR              IA   EMERGENCY MNGR

            WATER OVER ROAD AT 140TH ST AND DELTA AVE.

0540 PM     FLASH FLOOD      1 NNW ADAIR             41.52N 94.65W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER WHITE POLE RD.

0600 PM     FLASH FLOOD      2 NNE YALE              41.80N 94.34W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER THE ROAD IN SEVERAL PLACES ON THE ROAD BETWEEN
            JAMAICA AND YALE.

0605 PM     TSTM WND DMG     WNW MOUNT AYR           40.71N 94.24W
04/26/2009                   RINGGOLD           IA   TRAINED SPOTTER

            NEAR 215TH STREET AND 190TH AVE. ROOF OFF BARN AND
            NUMEROUS TREE LIMBS DOWN.

0606 PM     TSTM WND DMG     3 ENE ELLSTON           40.85N 94.06W
04/26/2009                   RINGGOLD           IA   BROADCAST MEDIA

            ROOF AND SIDING DAMAGE TO HOUSE AT SUN VALLEY LAKE. FROM
            WHO TV.

0613 PM     TSTM WND DMG     5 ESE CONRAD            42.21N 92.79W
04/26/2009                   MARSHALL           IA   LAW ENFORCEMENT

            FARM OUTBUILDINGS AND A TRAILER WERE DAMAGED.

0642 PM     FLASH FLOOD      5 S MARSHALLTOWN AIRPOR 42.05N 92.93W
04/26/2009                   MARSHALL           IA   AMATEUR RADIO

            WATER IS WAIST DEEP ON LINN ST AND CHURCH ST IN
            MARSHALLTOWN.

0642 PM     FLASH FLOOD      2 SW MARSHALLTOWN AIRPO 42.09N 92.95W
04/26/2009                   MARSHALL           IA   AMATEUR RADIO

            CHICKEN CREEK HAS RAPIDLY RISEN OUT OF ITS BANKS OVER THE
            PAST HOUR...AND IS NOW FLOODING.

0643 PM     TSTM WND DMG     4 SW MILO               41.25N 93.49W
04/26/2009                   WARREN             IA   BROADCAST MEDIA

            1.5 FOOT DIAMETER TREES DOWN. FROM KCCI TV.

0644 PM     FLASH FLOOD      10 SW GUTHRIE CENTER    41.59N 94.64W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            FLASH FLOODING RESULTED IN A CULVERT COLLAPSE AT FRONTIER
            RD AND 292ND ST.

0652 PM     TSTM WND GST     CHARITON AIRPORT        41.02N 93.36W
04/26/2009  M62.00 MPH       LUCAS              IA   AWOS

0656 PM     TSTM WND DMG     3 WNW CHARITON AIRPORT  41.03N 93.41W
04/26/2009                   LUCAS              IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A 30 FOOT SECTION OF A TRAILER
            BLOWN BY STRONG WINDS...TIME CORRECTION

0700 PM     TSTM WND DMG     4 N MELCHER-DALLAS      41.29N 93.23W
04/26/2009                   MARION             IA   EMERGENCY MNGR

            LARGE TREE BLOWN INTO A POWER POLE AND ANOTHER POWER POLE
            DOWN.

0723 PM     FLASH FLOOD      2 NW WATERLOO           42.51N 92.38W
04/26/2009                   BLACK HAWK         IA   BROADCAST MEDIA

            FLOODING HAS POPPED UP MANHOLE COVERS ON UPTON AVE NEAR
            ANSBOROUGH AVE. RELAYED BY KWWL-TV7.

0732 PM     TSTM WND GST     4 ESE PELLA AIRPORT     41.38N 92.88W
04/26/2009  M61.00 MPH       MARION             IA   MESONET

0740 PM     FLASH FLOOD      JAMAICA                 41.85N 94.31W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER ROADS.

0740 PM     FLASH FLOOD      BAGLEY                  41.85N 94.43W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER ROADS.

0740 PM     FLASH FLOOD      YALE                    41.78N 94.36W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER ROADS.

0803 PM     FLASH FLOOD      2 SSE MARSHALLTOWN AIRP 42.08N 92.91W
04/26/2009                   MARSHALL           IA   AMATEUR RADIO

            WATER OVER GARWIN RD NEAR INTERSECTION WITH IA HWY 14.

0803 PM     FLASH FLOOD      3 S MARSHALLTOWN AIRPOR 42.07N 92.91W
04/26/2009                   MARSHALL           IA   AMATEUR RADIO

            WATER OVER NORTHBOUND LANES OF IA HWY 14...AND IS RISING.

0903 PM     FLASH FLOOD      6 ENE WATERLOO AIRPORT  42.59N 92.30W
04/26/2009                   BLACK HAWK         IA   TRAINED SPOTTER

            PLEASANT CREEK OUT OF ITS BANKS AT RAYMOND RD AND EAST
            DONALD...AND RISING. 4 INCHES OF RAIN TODAY...1 INCH
            SATURDAY FOR 5 INCHES IN TWO DAYS.

0951 PM     HEAVY RAIN       S GUTHRIE CENTER        41.68N 94.50W
04/26/2009  E5.00 INCH       GUTHRIE            IA   TRAINED SPOTTER

            5 INCHES OF RAIN SINCE 900 AM. WATER COMING INTO THE
            BASEMENT ON ALL FOUR SIDES OF THE HOUSE.

&&

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Warren

When
April 26, 11:46 PM CST to April 28, 10:37 AM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Decatur

When
April 27, 12:31 AM CST to 12:49 PM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

Flood, Lucas

When
April 27, 12:55 AM CST to April 30, 3:56 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Warren

When
April 27, 12:55 AM CST to April 30, 5:34 AM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

Flood, Mahaska

When
April 27, 4:46 AM CST to April 30, 11:59 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Marshall

When
April 27, 5:50 AM CST to April 28, 11:15 AM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

Flood, Marion

When
April 27, 6:28 AM CST to April 28, 3:59 AM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Dallas

When
April 27, 8:06 AM CST to April 28, 12:12 PM CST
Where
Dallas County, 9 mi ESE of Hadden Hill to 7.72 mi ESE of Hadden Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

Flood, Polk

When
April 27, 10:06 AM CST to April 28, 11:56 AM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Dallas

When
April 27, 10:50 AM CST to 7:55 PM CST
Where
Dallas County, 1.51 mi NNE of Van Meter to 0.29 mi NNE of Booneville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
41.550, -93.958

Flood, Butler

When
April 28, 12:20 AM CST to 8:22 PM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Wapello

When
April 30, 1:50 AM CST to 6:00 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158444, 158437, 158435, 158448, 158440, 158452, 158434, 158432, 158431, 158430, 158439, 158450.